BMJ
Home Help Search Archive Feedback Table of Contents
QUICK SEARCH:   [advanced]
Author:
Keyword(s):
Year:  Vol:  Page: 


PDF of this article
Email this article to a friend
Respond to this article
PubMed citation
Related articles in PubMed
Download to Citation Manager
This article has been cited by other articles
Search Medline for articles by:
Andrews, C || Pinner, G
Alert me when:
New articles cite this article
Collections under which this article appears:
Other geriatric medicine
Therapeutic - see individual specialties
Mood disorders (including depression)
BMJ 1998;316:595 ( 21 February )

Papers

Drug points

Postural hypotension induced by paroxetine

C AndrewsG Pinner

Department of Health Care of the Elderly, Queen's Medical Centre, Nottingham NG7 2UH

Antidepressant prescribing in elderly people is influenced by side effects and the patient's physical state.1 The high rate of falls and fractures in this age group may relate to antidepressant induced postural hypotension.2 Tricyclic antidepressants and monoamine oxidase inhibitors may produce postural hypotension,3 so treatment with selective serotonin reuptake inhibitors is often preferred in older patients. We report a case of postural hypotension induced by paroxetine.

A 75 year old woman who had had coronary artery bypass grafting six months previously was prescribed paroxetine for depression. The starting dose of 10 mg was increased to 20 mg after 14 days, but her other treatment (quinine bisulphate, fluvastatin, and temazepam) was unchanged. She continued to take paroxetine for 6 days, when she became dizzy and developed marked postural hypotension (blood pressure 170/90 mm Hg while lying and 90/60 mm Hg while standing). Physical examination and investigations, including a short tetracosactrin test, gave normal results. Paroxetine treatment was discontinued and her postural hypotension resolved. She agreed to a rechallenge test with paroxetine at a reduced dose of 10 mg. Again, she developed dizziness and postural hypotension (blood pressure 140/90 mm Hg while lying and 110/60 mm Hg while standing), which resolved on withdrawal of the drug.

To our knowledge, the only published report of postural hypotension associated with paroxetine relates to its increasing trimipramine concentrations when prescribed with trimipramine.4 At the time of writing, 43 cases of postural hypotension associated with paroxetine had been reported to the Committee on Safety of Medicines (personal communication). Other selective serotonin reuptake inhibitors have been reported to exacerbate syncope.5 Dizziness is cited on the datasheet for paroxetine, though not in relation to postural hypotension.

We suggest that postural hypotension should be considered if dizziness develops. The size of the postural fall in blood pressure seems to be dose related, and the dose should be reduced or drug treatment discontinued.

References

  1. Katona C. Rationalizing antidepressants for elderly people. Int Clin Psychopharmacol 1995; 10(suppl 1): 37-40[Medline].
  2. Dewan MJ, Huszonek J, Koss M, Hardoby W, Ispahani A. The use of antidepressants in the elderly: 1986 and 1989. J Ger Psychiatry Neurol 1992; 5: 40-44.[Medline]
  3. Warrington SJ, Padgham C, Lader M. The cardiovascular effects of antidepressants. Psychol Med 1989;suppl 16:40.
  4. Leinonen E, Koponen HJ, Lepola U. Paroxetine increases serum trimipramine concentration: a report of two cases. Hum Psychopharmacol Clin Exper 1995; 10: 345-347.
  5. Tandan T, Giuffre M, Sheldon R. Exacerbations of neurally mediated syncope associated with sertraline. Lancet 1997; 349: 1145-1146[Medline].


BMJ 1998

This article has been cited by other articles:


Home page
Psychiatr BullHome page
D. J. Smith
Multi-professional training in psychiatry
Psychiatr. Bull., September 1, 2000; 24(9): 354b - 354.
[Full Text]



PDF of this article
Email this article to a friend
Respond to this article
PubMed citation
Related articles in PubMed
Download to Citation Manager
Search Medline for articles by:
Andrews, C || Pinner, G
Alert me when:
New articles cite this article
Collections under which this article appears:
Other geriatric medicine
Therapeutic - see individual specialties
Mood disorders (including depression)


Home Help Search Archive Feedback Table of Contents
BMJ
2004 BMJ Publishing Group Ltd